Alert archive / Nebraska / Flash Flood Warnings in 2020

Flash Flood Warning 9, NWS Goodland, KS

June 2, 2020Hitchcock County, Nebraska

NWS Goodland, KS issued this flash flood warning at Jun 2, 2020, 8:26 PM CDT for Hitchcock County, Nebraska. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2020, 8:26 PM CDT (01:26 UTC)
Expired
Jun 3, 2020, 12:12 AM CDT
In force
4 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1931 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WGUS53 KGLD 030126
FFWGLD
NEC087-030530-
/O.NEW.KGLD.FF.W.0009.200603T0126Z-200603T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
826 PM CDT Tue Jun 2 2020

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Hitchcock County in southwestern Nebraska...

* Until 1230 AM CDT.

* At 826 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Trenton, Culbertson, Palisade and Stratton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4007 10077 4002 10132 4035 10132 4035 10076

FLASH FLOOD...RADAR INDICATED

$$

JRM
2 follow-up statements
487 
WGUS73 KGLD 030330
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1030 PM CDT Tue Jun 2 2020

NEC087-030530-
/O.CON.KGLD.FF.W.0009.000000T0000Z-200603T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hitchcock NE-
1030 PM CDT Tue Jun 2 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR
HITCHCOCK COUNTY...

At 1027 PM CDT, precipitation is ending across the warned area. 
Radar estimates up to three inches of rain have already fallen, with 
heavy rain occurring over a large area that drains into Frenchman 
creek. The runoff from the heavy rain will continue to create flash 
flooding, especially in low lying and poorly drained locations.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Trenton, Culbertson, Palisade and Stratton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4007 10077 4002 10132 4035 10132 4035 10076

FLASH FLOOD...RADAR INDICATED

$$

JRM
169 
WGUS73 KGLD 030512
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1212 AM CDT Wed Jun 3 2020

NEC087-030522-
/O.CAN.KGLD.FF.W.0009.000000T0000Z-200603T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hitchcock NE-
1212 AM CDT Wed Jun 3 2020

...THE FLASH FLOOD WARNING FOR HITCHCOCK COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4007 10077 4002 10132 4035 10132 4035 10076

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 6:34 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 2, 6:34 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
534 PM MDT Tue Jun 2 2020

.SHORT TERM...(This evening through Friday)
Issued at 1235 PM MDT Tue Jun 2 2020

Tonight...strong to severe thunderstorms are expected to
continue through this evening then dissipate by midnight. Low
temperatures fall into the mid 50s to mid 60s.

Wednesday-Wednesday night...another round of showers and
thunderstorms are expected to move into the northwest 1/2 to 1/3 of
the area in the mid to late afternoon hours from the northwest,
continuing southeast across the remainder of the area through about
midnight. Good upper jet support to keep the storms going after dark
and we could see an MCS type event or organized convective cluster.
High temperatures will be cooler compared to the past few days with
readings in the upper 80s to low 90s. Low temperatures are expected
to be in the mid 50s to low 60s.

Thursday-Thursday night...as has been the case the past few days we
will have another chance of afternoon and evening thunderstorms as
another weather disturbance moves through under northwest flow
aloft. High temperatures warm back up into the low to upper 90s. Low
temperatures remain mild for this time of year with mid 50s to mid
60s.

Friday...at present time it appears that we'll be thunderstorm free
during the day but will have to watch the far western/northwest
fringes closely as GFS advertising another disturbance approaching
per 700-500mb relative humidity. High temperatures reach the mid 90s
to around 100.

.LONG TERM...(Friday night through Tuesday)
Issued at 155 PM MDT Tue Jun 2 2020

Not much has changed from yesterday's discussion. The models are
still showing an upper-level ridge building over the High Plains.
With it, an upper-level close low will move up the west side of the
ridge, from the SOCAL coast, and become an open wave by the time it
reached the top of the axis.

Towards the end of the period, this ridge will continue to move
eastward while a low/trough moves into the Rockies region, from the
PACNORWEST, behind it, along with its associated surface front.

This pattern will produce mostly hot (middle to upper 90) and dry
conditions for the period with the exception of Saturday, were we
could see showers and thunderstorms related to the open wave, and
Monday, were the showers and thunderstorms will be associated with
the front. In addition, highs on Tuesday will drop into the lower
80s behind the front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 534 PM MDT Tue Jun 2 2020

Vfr conditions are forecast for both KGLD and KMCK terminals
through the TAF period. That being said, both terminals could see
thunderstorms through approximately 03 or 04z which could produce
sub-vfr conditions, strong winds, and even large hail. Cloud
cover will linger through the evening as storms persist then
dissipate in the region. Clearer skies should return by midday
Wednesday before another round of storms and clouds develops in
the late afternoon.

Wind will generally be from the north tonight around 10 to 15
knots (with higher gusts at KGLD in the evening). However, wind
speed and direction may be impacted by nearby thunderstorm
activity. Light winds shift to the east Wednesday morning, then to
the southeast in the afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...JBH
Hazardous weather outlook, Jun 2, 3:07 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
207 PM MDT Tue Jun 2 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
207 PM MDT Tue Jun 2 2020 /307 PM CDT Tue Jun 2 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible across much of the Tri-
State area through 10 PM MDT (11 PM CDT). The primary hazards will
be hail up to the size of golfballs, wind gusts to 65 mph, landspout
tornadoes and locally heavy rainfall. The strong and sudden wind
gusts could produce blowing dust and reduced visibilities.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

There is a Slight Risk for severe thunderstorms across the majority
of the Tri-State area during the late afternoon and evening hours on
Wednesday. Large hail and damaging winds are the primary hazards.

There is a Marginal Risk for severe thunderstorms across the
majority of the Tri-State area during the late afternoon and evening
hours on Thursday. Large hail and damaging winds are the primary
hazards.

Near critical fire weather conditions are expected across far
eastern
Colorado Saturday and Sunday afternoon. Elevated fire weather
conditions
are expected across far eastern Colorado Monday and Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 2, 6:54 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             4 WSW PALISADE          40.33N 101.17W
06/02/2020  E2.75 INCH       HITCHCOCK          NE   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 4 WSW
            PALISADE. CITIZEN FOUND BASEBALL SIZED HAIL
            WHEN GOING OUTSIDE.

&&

KMK
Local storm report, Jun 2, 7:09 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             PALISADE                40.35N 101.11W
06/02/2020  E0.70 INCH       HITCHCOCK          NE   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&

KMK
Local storm report, Jun 2, 7:13 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             9 SSW SAINT FRANCIS     39.66N 101.87W
06/02/2020  E0.88 INCH       CHEYENNE           KS   TRAINED SPOTTER

&&

KMK
Special weather statement, Jun 2, 7:17 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
617 PM MDT Tue Jun 2 2020

COZ090-KSZ001-030030-
Yuma County CO-Cheyenne KS-
617 PM MDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND NORTHERN CHEYENNE COUNTIES IN NORTHWESTERN
KANSAS UNTIL 630 PM MDT/730 PM CDT/...

At 617 PM MDT/717 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles west of St. Francis, moving north at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
St. Francis, Beecher Island and Wheeler.

This includes Highway 385 between mile markers 231 and 235.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If you see an advancing wall of dust, do not drive into it. Blowing
dust can quickly reduce visibility which can result in deadly traffic
accidents, chain collisions and massive pileups.

&&

LAT...LON 3978 10155 3964 10214 3997 10227 4000 10161
TIME...MOT...LOC 0017Z 174DEG 19KT 3979 10197

JRM
Local storm report, Jun 2, 7:39 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
639 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             10 NNE HALE             39.75N 102.05W
06/02/2020  E0.25 INCH       YUMA               CO   NWS EMPLOYEE

            REPORTED VIA OFF-DUTY NWS EMPLOYEE.

&&

KMK
Local storm report, Jun 2, 8:07 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       6 N KANORADO            39.43N 102.04W
06/02/2020  M2.00 INCH       SHERMAN            KS   PUBLIC

            2 INCHES OF RAIN FELL OVER 30 MINUTES.
            REPORTED VIA SOCIAL MEDIA.

&&

KMK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:04 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow37 min
Jun 2, 8:34 PM CDTSpecial Weather StatementGLDRed Willow26 min
Jun 2, 8:58 PM CDTSpecial Weather StatementGLDRed Willow32 min
Jun 3, 5:15 PM CDTSpecial Weather StatementGLDDundy15 min
Jun 3, 5:21 PM CDTSpecial Weather StatementGLDDundy24 min
Jun 3, 5:33 PM CDTSpecial Weather StatementGLDDundy27 min
Jun 3, 5:40 PM CDTSevere Thunderstorm WarningGLDDundy65 min
Jun 3, 5:53 PM CDTSevere Thunderstorm WarningGLDDundy52 min
Jun 3, 6:16 PM CDTSevere Thunderstorm WarningGLDHitchcock29 min
Jun 3, 6:34 PM CDTSevere Thunderstorm WarningGLDDundy56 min
Jun 3, 6:44 PM CDTSpecial Weather StatementGLDHitchcock31 min

Nearby

Flash Flood Warnings in Nebraska, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.